Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Sacramento, CA

November 29, 2018Butte County, California

NWS Sacramento, CA issued this flash flood warning at Nov 29, 2018, 11:51 AM PST for Butte County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2018, 11:51 AM PST (19:51 UTC)
Expired
Nov 29, 2018, 2:45 PM PST
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Butte County, CA

The radar

The Beale AFB radar (KBBX), 36 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 1:58 PM PSTFLOOD6 Ne Durham, CAREPORTED AT HWY 99 AND NEAL ROAD, CHICO CA SHEET FLOW OFF OF CAMP FIRE BURN SCAR FLOODING HIGHWAY 99.
Nov 29, 2:02 PM PSTFLOODPulga, CAON HIGHWAY 70 IN THE PULGA AREA STORMS ARE CAUSING MUDSLIDES AND DEBRIS FLOWS CLOGGING DRAINS ALONG THE ROADWAY. REMOVAL OF HAZARDOUS TREES CONTINUES. HIGHWAY 70 EAST OF THE W BRANCH FEATHER RIVER CLOSED.
Nov 29, 2:19 PM PSTFLOOD4 Se Chico, CAFLOODING REPORTED AT HONEY RUN ROAD AND HORSE RUN LANE, CHICO, CA LOCAL PONDING OF WATER AND RUNOFF FROM CAMP FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS56 KSTO 291951
FFWSTO
CAC007-292245-
/O.NEW.KSTO.FF.W.0004.181129T1951Z-181129T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
1151 AM PST THU NOV 29 2018

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for the Camp Fire Burn Area in...
  Central Butte County in Northern California
  
* Until 245 PM PST.

* At 1146 AM PST, Doppler radar indicated heavy rain is approaching 
  the Camp Fire burn area.  Flash flooding and debris flows will 
  begin shortly.

* The burned areas of particular concern inclues the greater 
  Paradise area and local roads, Pulga, Concow, Feather River 
  tributaries, and Highway 70 and the Skyway in Butte County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous situation. Persons within the Camp Fire Burn Area
need to be alert for the potential of mud and debris flows. These
flows could impact area roadways, hill sides, and local streams and
creeks. If you observe movement of soils, debris, or large amounts of
water, you should move to higher ground immediately. Do not drive
through water flowing across roadways.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and hillsides is likely. The heavy rains will likely 
trigger rockslides, mudslides and debris flows in steep terrain, 
especially in and around these areas.

&&

LAT...LON 3983 12167 3972 12180 3965 12175 3959 12165
      3961 12150 3974 12136 3981 12135 3982 12135
      3984 12136 3985 12137 3986 12139 3986 12143
      3984 12147 3988 12148 3989 12149 3990 12153
      3990 12156 3989 12157

$$

cs
1 follow-up statement
432 
WGUS76 KSTO 292135
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
135 PM PST THU NOV 29 2018

CAC007-292245-
/O.CON.KSTO.FF.W.0004.000000T0000Z-181129T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte CA-
135 PM PST THU NOV 29 2018

...THE FLASH FLOOD WARNING FOR THE CAMP FIRE BURN AREA REMAINS IN
EFFECT UNTIL 245 PM PST FOR CENTRAL BUTTE COUNTY...

At 120 PM PST, Doppler radar indicated heavy rain in and near the 
Camp Fire burn area, 1 to 2 inches of rain has fallen during the 
past hour. The heaviest rain has been over the western half of the 
burn area between Chico and Paradise.

Flooding is occurring with several flooded roads and stranded 
motorists being reported including highway 99 being closed. An 
evacuation order has been issued for Honey Run road from the 200 
block of Skyway including Horse Run Lane.

Excessive rainfall over the burn scar are resulting in debris flows 
moving in and near the burn area. The debris flows can consist of 
rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous situation. Persons within the Camp Fire Burn 
Area need to be alert for the potential of mud and debris flows. 
These flows could impact area roadways, hill sides, and local 
streams and creeks. If you observe movement of soils, debris, or 
large amounts of water, you should move to higher ground 
immediately. Do not drive through water flowing across roadways.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and hillsides is likely. The heavy rains will likely 
trigger rockslides, mudslides and debris flows in steep terrain, 
especially in and around these areas.


&&

LAT...LON 3983 12167 3972 12180 3965 12175 3959 12165
      3961 12150 3974 12136 3981 12135 3982 12135
      3984 12136 3985 12137 3986 12139 3986 12143
      3984 12147 3988 12148 3989 12149 3990 12153
      3990 12156 3989 12157

$$

cs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 3:43 AM PST, 8 hours 8 minutes earlier.

Area forecast discussion, Nov 29, 3:43 AM PST, 8 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
343 AM PST Thu Nov 29 2018

.SYNOPSIS...
Wet pattern continues through the weekend with several weather
systems forecast to affect the region. A stronger system moves
through today with valley rain, mountain snow, thunderstorms and
gusty southerly winds. That will be followed by a colder system
over the weekend.

&&

.DISCUSSION...
Cold front moving through early this morning accompanied by a
narrow band of heavy rain. Fortunately, the lines of heavier
showers have mostly missed the recent burn scars (Carr and Camp
Fires) so far. Earlier in the night, a large area of moderate
rain occurred ahead of the cold front bringing a half inch to an
inch of rain to areas north of I-80. The lines of heavier showers
are now moving into the foothills and Sierra east of the Central
Valley, and their relatively fast movement to the east will limit
more significant flooding. An urban and small stream flood
advisory continues for much of the area through 6 AM.

Gusty southerly winds continue, especially right ahead of the
cold front where gusts of 35 to 45 mph are likely early this
morning. Winds may subside a bit for an hour or so behind the
front, but the potential for some strong gusts will continue
through the morning.

Much of the valley may see a relative respite from precipitation
(just some scattered showers) during the morning commute hours,
but it's still looking like another significant line of showers
and thunderstorms will spread inland by mid to late-morning as the
surface and upper low approach.

Will continue the winter storm warning through early Friday (for
up to 2-3 feet over the higher Sierra) with snowfall rates
expected to increase. The flash flood/debris flow watch for the
Camp, Mendocino Complex and Carr, Hirz-Delta fires has been
extended through today as the threat for stronger convection will
linger across much of the region until about sunset.

Mostly a dry day and more settled weather on Friday (although
some lingering showers are possible over the Sierra) before the
next Pacific Storm moves through Norcal Friday night and Saturday.
Snow levels will be lower with this colder system (between 3500
and 4000 feet over the Sierra), and even though the QPF will be
lower, significant snow is expected, especially at lower
elevations, and therefore mountain travel impacts are likely.
Preliminary snowfall amounts of around a foot at 4500 feet with
18-20 inches along the crest. Some lingering showers possible over
the mountains Sunday.

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)
Extended models aim the next Pacific Frontal system into Norcal
early next week but differ on timing a bit. Will to mention cool
and unsettled weather. Snow levels come up a bit as a Pacific low
starts to move onshore but still fairly low for this time of year
at between 3000 and 4000 feet. QPF and snow levels would indicate
mountain travel impacts again by mid week but continued poor model
run to run consistency makes for low confidence in details.

&&

.AVIATION...
Areas of locally heavy rain will impact NorCal through 12Z,
becoming mostly scattered through 00Z Friday. MVFR/IFR conditions
expected in rain showers. Strong southerly winds 15-25 kts, gusts
to 35 kts. An Airport Weather Warning has been issued for SCK due
to sustained winds potentially exceeding 24 kt through 16Z. HEC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for Central Sacramento
Valley-Clear Lake/Southern Lake County-Mountains Southwestern
Shasta County to Northern Lake County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta
Lake Area / Northern Shasta County-Western Plumas County/Lassen
Park.

Winter Storm Warning until 4 AM PST Friday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory until noon PST today for Carquinez Strait and
Delta-Central Sacramento Valley-Motherlode-Northern San Joaquin
Valley-Southern Sacramento Valley.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 12:00 AM PSTAreal Flood AdvisorySTOAmador, Butte, Calaveras, Colusa, El Dorado, Glenn and 14 more6 hr
Nov 29, 2:43 AM PSTSpecial Weather StatementSTOTehama47 min
Nov 29, 10:49 AM PSTWinter Storm WarningSTO61 hr
Nov 29, 2:23 PM PSTFlash Flood WarningSTOButte7 hr
Nov 29, 2:46 PM PSTSpecial Weather StatementSTOCalaveras89 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.